How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4487
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I am on Lexapro 30mg and am feeling very depressed for the

This answer was rated:

I am on Lexapro 30mg and am feeling very depressed for the last 2 weeks. Ihave been on Lexapro for 5 months now. I dont know what to do. Very distressed.


Welcome to Just answer !

I am sorry to learn about your condition and i empathize with you.

Well if you have not been responding to 30 mg dose of lexapro , which is in fact an overdose of this drug as 5-20 mg / day dose is the normal safe therapeutic dose range of this drug , then i reckon this drug has become ineffective owing to your body's development of increased tolerance / resistance against this drug.This is not an uncommon phenomenon as almost all the psychotropic medications after prolonged use become ineffective owing to development of such kind of tolerance , but the duration till which they last varies from drug to drug.

However having said that , i believe this recurrence of depressive symptoms, now present since past 2 weeks consistently warrant drug regime revision which can be done in two ways..

a) You shall potentate the effects of lexapro by asking your doctor to add an augmenting agent in the form of Buspar ( buspirone ) at dose of 5-10 mg twice a day or Lamictal ( lamotrigine) at dose of 50-100 mg / day or abilify ( aripiprazole ) at dose of 15-30 mg / day or Seroquel ( quetiapine ) at dose of 25-50 mg / day .

While buspar is an anti depressant and anti anxiety agent used readily as an augmenting agent on the other hand lamictal , seroquel and abilify act as mood stabilizers at their low doses as mentioned above and augment the action of lexapro in case of severe depression . So you shall discuss these options with your doctor and decide on one of them for addition to lexapro , while buspar is the safest of all but is slower in onset of action while others are fast in onset of their actions but comparatively less safer than buspar.

2) An alternative strategy to deal with your condition will be to replace lexapro by another potential anti depressant such as Zoloft ( setraline) at dose of 50-150 mg / day or Anafranil ( clomipramine ) at dose of 75-150 mg / day or effexor xr ( venlafaxine) mg twice a day or remeron ( mirtazapine) 15 - 45mg/ day or wellbutrin xl / Zyban ( bupropion) at dose of 150-300 mg / day. Any one of them can act as an effective replacement for the current lexapro but you will have to come off lexapro albeit slowly by tapering it's dose before starting on any one of these owing to the risk of development of ssri withdarwal symptoms which occur when such an ssri is abruptly stopped or rapidly weaned. So this withdrawal and then replacement will eat into your precious time and test your patience and even may result in worsening of present situation and symptoms , so to me the first option of augmentation seems to be a more plausible solution although the last decision rests with you and your doctor.

Kindly discuss this with your doctor and do the needful.

Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer as only then will i be credited for my service.

If there is any further assistance needed please feel free to ask using the reply button.


Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions